Alert archive / South Carolina / Lake Wind Advisories in 2012

Lake Wind Advisory 19, NWS Columbia, SC

December 20, 201216 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this lake wind advisory at Dec 20, 2012, 11:20 PM EST for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Dec 21, 2012, 12:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 20, 2012, 11:20 PM EST (04:20 UTC)
In effect from
Dec 21, 2012, 12:00 PM EST
Expired
Dec 21, 2012, 3:58 AM EST
In force
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 4.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 387 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
470 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

260 
WWUS72 KCAE 210420
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
1120 PM EST THU DEC 20 2012

...WIND ADVISORY...


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
211700-
/O.CAN.KCAE.LW.Y.0018.000000T0000Z-121222T0100Z/
/O.NEW.KCAE.WI.Y.0001.121221T0420Z-121221T1700Z/
/O.NEW.KCAE.LW.Y.0019.121221T1700Z-121222T0100Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...
SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG...
ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK
1120 PM EST THU DEC 20 2012

...WIND ADVISORY IN EFFECT UNTIL NOON EST FRIDAY...
...LAKE WIND ADVISORY IN EFFECT FROM NOON TO 8 PM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST FRIDAY. A LAKE WIND
ADVISORY HAS ALSO BEEN ISSUED. THIS LAKE WIND ADVISORY IS IN
EFFECT FROM NOON TO 8 PM EST FRIDAY. 

* TIMING...THROUGH FRIDAY EVENING.

* WINDS...WEST AT 25 TO 35 MPH...WITH GUSTS TO AROUND 50 MPH
  THROUGH THE MORNING. WIND GUSTS ARE EXPECTED TO DIMINISH LATER
  TODAY WITH GUSTS TO AROUND 35 MPH THROUGH THE AFTERNOON.

* IMPACTS...A FEW TREES AND POWER LINES COULD BE KNOCKED DOWN BY
  THE WINDS...RESULTING IN ISOLATED POWER OUTAGES. LOOSE OBJECTS
  WILL BE BLOWN ABOUT. STRONG WINDS WILL MAKE TRAVEL
  HAZARDOUS...ESPECIALLY ON ELEVATED SURFACES SUCH AS BRIDGES AND
  OVERPASSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH GUSTS
TO AROUND 50 MPH. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION. A FEW TREES MAY BE KNOCKED DOWN BY THESE WINDS.

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS AND PERSONAL WATERCRAFT WILL BE
ESPECIALLY PRONE TO CAPSIZING.

&&

$$
1 follow-up statement
089 
WWUS72 KCAE 210858
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
358 AM EST FRI DEC 21 2012

...WIND ADVISORY...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
211800-
/O.CAN.KCAE.LW.Y.0019.121221T1700Z-121222T0100Z/
/O.EXT.KCAE.WI.Y.0001.000000T0000Z-121222T0100Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...
SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG...
ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK
358 AM EST FRI DEC 21 2012

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM EST THIS EVENING...
...LAKE WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS CANCELLED THE LAKE
WIND ADVISORY. 

* TIMING...THROUGH FRIDAY EVENING.

* WINDS...WEST AT 25 TO 35 MPH...WITH GUSTS TO AROUND 45 MPH ARE
  EXPECTED AT TIMES THROUGH THE AFTERNOON.

* IMPACTS...A FEW TREES AND POWER LINES COULD BE KNOCKED DOWN BY
  THE WINDS...RESULTING IN ISOLATED POWER OUTAGES. LOOSE OBJECTS
  WILL BE BLOWN ABOUT. STRONG WINDS WILL MAKE TRAVEL HAZARDOUS...
  ESPECIALLY ON ELEVATED SURFACES SUCH AS BRIDGES AND OVERPASSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
STRONGER GUSTS. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION. A FEW TREES MAY BE KNOCKED DOWN BY THESE WINDS.

&&

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at Dec 20, 10:11 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Dec 20, 10:11 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1011 PM EST THU DEC 20 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL BE MOVING THROUGH THE REGION OVERNIGHT.
SHOWERS AHEAD OF THE FRONT WILL GIVE WAY TO VERY STRONG AND GUSTY
WINDS BEHIND THIS SYSTEM. COOL AND DRY WEATHER WILL RETURN FOR THE
WEEKEND AS HIGH PRESSURE TAKES HOLD.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
COLD FRONT IS PUSHING INTO THE WESTERN MIDLANDS AND CSRA...AND IS
FORECAST TO SWEEP EAST OF THE FORECAST AREA SHORTLY AFTER MIDNIGHT.
WIDESPREAD SHOWERS EAST OF THE FRONT...WITH SIGNIFICANT DROP OFF IN
RAINFALL AS THE FRONT MOVES IN.  THESE STRONG AND GUSTY WINDS WILL
CONTINUE OVERNIGHT AS STRONG COLD AIR ADVECTION ARRIVES BEHIND THE
COLD FRONT. LAKE WIND ADVISORY REMAINS IN EFFECT.  LOWS IN THE MID
30S STILL LOOK ON TRACK.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
HIGH PRESSURE WILL BUILD IN FROM THE WEST FRIDAY AS THE LOW
PRESSURE SYSTEM EXITS TO THE NORTHEAST. MAINLY SUNNY SKIES
EXPECTED AS PRECIPITABLE WATER DECREASES TO LESS THAN 0.50 INCH.
STRONG GUSTY WINDS WILL CONTINUE INTO FRIDAY EVENING IN A TIGHT
PRESSURE GRADIENT BETWEEN THE DEPARTING LOW PRESSURE SYSTEM AND
HIGH PRESSURE BUILDING INTO THE MS RIVER VALLEY.

WENT NEAR MOS CONSENSUS FOR DAYTIME HIGHS IN THE UPPER 40S TO
LOWER 50S AND OVERNIGHT LOWS IN THE 25 TO 30 DEGREE RANGE.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE ECMWF AND GFS ARE IN GOOD AGREEMENT SUNDAY THROUGH TUESDAY.
UPPER FLOW BECOMES ZONAL SUNDAY AND MONDAY BEFORE A WEAK SYSTEM
ARRIVES TUESDAY. ANOTHER SYSTEM WILL APPROACH FROM THE WEST
WEDNESDAY AND THURSDAY. THIS SYSTEM WILL DEEPEN INTO A STRONG
SYSTEM. THE GFS IS FASTER WITH THIS SYSTEM THAN THE ECMWF AND
HAS IT AFFECTING THE REGION SOONER. BOTH MODELS HAD THE WEAKER
SYSTEM AFFECTING THE AREA CHRISTMAS EVE AND CHRISTMAS DAY. DUE
TO TIMING ISSUES AND UNCERTAINTY OVER MOISTURE FIELD...DECIDED
TO KEEP LOW POPS...20-30 PERCENT CHRISTMAS EVE AND CHRISTMAS DAY.
BOTH ECMWF AND GFS BRING STRONGER SYSTEM IN BY WEDNESDAY WITH
A BETTER CHANCE OF RAIN. UPPER SYSTEM BECOMES NEGATIVELY TILTED
BY THURSDAY AND THIS SHOULD SPEED THE MOVEMENT OF THE COLD FRONT
THROUGH THE REGION THURSDAY. SO DECIDED ON A DRY FORECAST FOR
THURSDAY. HIGHS A BIT ABOVE NORMAL UPPER 50S TO LOWER 60S SUNDAY
THROUGH TUESDAY...INCREASE SOME TO UPPER 50S NORTH TO LOWER TO
MID 60S WEDNESDAY BEFORE COOLING TO A BIT BELOW NORMAL INTO THE
LOWER TO MID 50S THURSDAY. LOWS IN THE 30S SUNDAY NIGHT INCREASE
TO MAINLY THE 40S THROUGH THE REST OF THE PERIOD.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
SHOWER ACTIVITY HAS SHIFTED TO THE EASTERN PART OF THE FORECAST
AREA AND IS NO LONGER AFFECTING THE TAF SITES. RESTRICTIONS TO
VISBY AND CIGS HAVE LIFTED AND VFR CONDITIONS WILL PREVAIL
THROUGHOUT THE PERIOD. SATELLITE IMAGERY REVEALS THE MUCH DRIER
AIRMASS THAT IS MAKING ITS WAY INTO THE AREA BEHIND THE FRONT.
CLOUDS ARE DISSIPATING QUICKLY AND MANY SITES TO THE WEST ARE
ALREADY REPORTING CLEAR CONDITIONS. EXPECT ALL TAF SITES TO BE
CLEAR BY 06Z.

WINDS WILL REMAIN STRONG AND OUT OF THE WEST BEHIND THE FRONTAL
PASSAGE. COLD AIR ADVECTION AND A LOW LEVEL JET WILL PRODUCE WINDS
AROUND 15 TO 20 KNOTS WITH GUSTS AROUND 25 TO 30 KNOTS THROUGHOUT
THE PERIOD.

EXTENDED AVIATION OUTLOOK...WINDS SPEEDS WILL BE DECREASING BUT
WILL STILL BE BREEZY THROUGH LATE FRIDAY EVENING.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 8 PM EST FRIDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 8 PM EST FRIDAY FOR GAZ040-063>065-
     077.
&&
Hazardous weather outlook, Dec 20, 10:45 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1045 PM EST THU DEC 20 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220345-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1045 PM EST THU DEC 20 2012

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 20, 6:37 PM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
637 PM EST THU DEC 20 2012

SCZ015-016-018-020>022-025>028-030-210100-
AIKEN-CHESTERFIELD-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEXINGTON-
MCCORMICK-NEWBERRY-RICHLAND-SALUDA-
637 PM EST THU DEC 20 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD...
EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEXINGTON...
MCCORMICK...NEWBERRY...RICHLAND...SALUDA AND AIKEN COUNTIES THROUGH
800 PM EST...

AT 630 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG RAIN SHOWERS...ALONG A LINE EXTENDING FROM 27 MILES NORTHWEST
OF IRWIN TO 9 MILES NORTHEAST OF PARKSVILLE...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BATESBURG...EDGEFIELD...IRMO...IRWIN...JOHNSTON...
LANCASTER...LEESVILLE...LEXINGTON...NEWBERRY...
RED BANK...RIDGE SPRING...SALUDA...WHITMIRE AND WINNSBORO...

GUSTY WINDS OF 40 TO 50 MPH MAY ACCOMPANY THIS LINE OF SHOWERS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3494 8078 3482 8079 3482 8041 3372 8133
      3379 8224 3398 8208 3396 8202 3413 8188
      3418 8192 3453 8163 3445 8153 3450 8143
      3458 8142 3455 8088 3464 8090 3470 8086
      3483 8091 3492 8087 3504 8090
TIME...MOT...LOC 2333Z 275DEG 21KT 3498 8113 3385 8207

HC
Special weather statement, Dec 20, 8:21 PM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
821 PM EST THU DEC 20 2012

SCZ015-016-022-028-029-031-036>038-041-210330-
LANCASTER-CHESTERFIELD-KERSHAW-RICHLAND-LEE-SUMTER-ORANGEBURG-
CALHOUN-CLARENDON-BAMBERG-
INCLUDING THE CITIES OF...LANCASTER...ELGIN...CHERAW...PAGELAND...
CAMDEN...LUGOFF...COLUMBIA...BISHOPVILLE...SUMTER...ORANGEBURG...
ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK
821 PM EST THU DEC 20 2012

...STRONG WIND GUSTS ASSOCIATED WITH SHOWERS...

WEATHER SERVICE RADAR INDICATED A COUPLE OF LINES OF HEAVIER
SHOWERS MOVING WEST TO EAST ACROSS THE CENTRAL AND EASTERN
MIDLANDS. VERY STRONG LOW LEVEL WINDS MAY MIX DOWN TO THE SURFACE
WITHIN THE STRONGER SHOWERS PRODUCING WIND GUSTS BETWEEN 40 AND 50
MPH. LOCATIONS TO BE AFFECTED THROUGH 10 PM INCLUDE
PAGELAND...CAMDEN...SUMTER...ORANGEBURG...ST.
MATTHEWS...BISHOPVILLE AND CHERAW.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 11:20 PM ESTWind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more20 hr

Nearby

Lake Wind Advisories in South Carolina, 2012Lake Wind Advisories in Georgia, 2012Every lake wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.